Texas, 2018

High Wind in Texas, June 24, 2018

June 24, 2018 · NWS OUN · 1 event in 1 county or zone

After a couple rounds of storms originating in Kansas came down to the Red River and moved off east, Wichita Falls recorded a severe non-thunderstorm wind gust on the afternoon of the 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

After a couple rounds of storms originating in Kansas came down to the Red River and moved off east, Wichita Falls recorded a severe non-thunderstorm wind gust on the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 24, 8:25 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 24, 8:25 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
925 PM CDT Sun Jun 24 2018

.UPDATE...
Overall forecast looks in decent shape for the rest of this
evening and overnight. As a rather strong trough/vort max
moves across the Panhandles and the northern half of Oklahoma,
widespread rain and storms will continue to form and move
east/southeast tonight. Still a little uncertain how far south
and west storms can develop through Monday morning however, so
will leave lower POPs in far southern third of Oklahoma and north
Texas counties.  Will likely see some severe wind gusts with
the storms but a little unsure about large hail.

&&

.PREV DISCUSSION... /issued 701 PM CDT Sun Jun 24 2018/

DISCUSSION...

AVIATION...
A complex of thunderstorms is expected to approach northwest
Oklahoma late this evening and move across much of the northern
half of Oklahoma until after sunrise Monday. Strong wind gusts are
expected. These storms will move east of the TAF sites by late
morning Monday and MVFR clouds will lift during the afternoon.

PREV DISCUSSION... /issued 246 PM CDT Sun Jun 24 2018/

DISCUSSION...
Few if any changes were needed in the long term, and most of the
focus today was on short term concerns. An MCS moved through
overnight and morning convection persisted behind it, and then
began forward propagating southeast. Increasing instability ahead
of it should increase the damaging wind potential into southern
Oklahoma. Locally heavy rainfall amounts and flooding/flash
flooding are possible, but the storms should have enough
forward momentum to preclude a significant flash flood threat.
The greatest concern may be from near Velma, to Sulphur, to Atoka
where heavy rainfall fell yesterday morning.

Uncertainty is above normal tonight given effects from significant
convection ongoing. Overturning may limit instability some but a
strong low-level jet may replenish low level moisture and
instability this evening/overnight to support maintenance of High
Plains MCS that is expected to evolve and most east-southeast. At
least some severe weather potential is possible, with the greatest
chance of significant severe and hail to our west, evolving into
mostly a wind/heavy rain threat tonight. If convective intensity
maintains into central Oklahoma, moisture transport vectors and
strong theta-e advection along with decreasing Corfidi vectors may
lead to localized flooding becoming the main threat later tonight.

We increased rain chances Monday within band of particularly high
PWAT values, along synoptic boundary, although best forcing for
ascent will be north of us with departing trough. Any convection
that occurs could produce heavy rainfall amounts and a localized
flooding/flash flooding threat especially where the ground is
saturated.

A drier/warmer pattern is expected for the rest of the week.
Little/no changes were made as the focus has been mostly on short
term hazards.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  72  95 /  70  50  50  10
Hobart OK         70  88  72  99 /  60  30  30  10
Wichita Falls TX  75  98  76  99 /  20  10  40   0
Gage OK           64  85  69  98 /  90  20  10   0
Ponca City OK     67  83  72  96 /  80  50  50  10
Durant OK         72  93  75  95 /  20  10  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 24, 7:15 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
815 PM CDT Sun Jun 24 2018

OKZ004>048-050>052-TXZ083>090-251200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
815 PM CDT Sun Jun 24 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a slight risk for severe thunderstorms overnight.

Location...
The slight risk is generally along and west of an Alva to Clinton
and Seymour, Texas line. A marginal risk covers the area east of
the slight area to around Interstate 35.

Timing...
After 11 PM through 5 AM Monday.

Impacts...
Damaging wind gusts up to 80 mph.
Heavy rainfall that may cause localized flooding.
Hail up to the size of quarters.

Discussion...
Thunderstorms over southeastern Colorado and western
Kansas will move through parts of Oklahoma overnight. Strong
damaging winds will be the main risk with some hail and heavy
rainfall possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There will be a chance for thunderstorms Monday into early
Tuesday. A few strong thunderstorms are possible Monday.

.Heat...
Heat index values from 100 to 105 degrees are forecast through
much of this week. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 24, 3:33 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 WNW STONEWALL         34.67N 96.56W
06/24/2018                   PONTOTOC           OK   PUBLIC

            ROOF BLOWN OFF OF RESIDENCE.

&&

PW
Local storm report, Jun 24, 3:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 WNW LANE              34.31N 96.01W
06/24/2018  M58 MPH          ATOKA              OK   MESONET

&&

PW
Special weather statement, Jun 24, 4:23 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
523 PM CDT SUN JUN 24 2018

TXZ090-242300-
Clay TX-
523 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Clay County Until
600 PM CDT....

AT 520 PM CDT, a strong thunderstorm was located 10 miles south of
Bluegrove, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Bellevue, Bluegrove and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3354 9835 3378 9818 3364 9798 3360 9798
      3346 9820 3347 9822
TIME...MOT...LOC 2220Z 230DEG 15KT 3353 9826

BRB
Special weather statement, Jun 24, 4:51 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
551 PM CDT SUN JUN 24 2018

OKZ052-242315-
Bryan OK-
551 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Bryan County Until 615 PM
CDT....

AT 547 PM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Bennington to 6 miles south of Albany, moving
east at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Hail up to one-half inch diameter...

Locations impacted include...
Bennington, Albany and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay alert and seek shelter if threatening weather approaches.

&&

LAT...LON 3385 9576 3386 9581 3383 9584 3389 9593
      3386 9595 3387 9600 3386 9600 3384 9602
      3385 9602 3384 9604 3384 9614 3381 9618
      3381 9616 3377 9617 3377 9628 3370 9634
      3415 9598 3415 9597 3412 9594 3392 9592
TIME...MOT...LOC 2247Z 247DEG 11KT 3407 9598 3379 9620

BRB
Local storm report, Jun 24, 5:20 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     1 S NICHOLS HILLS       35.53N 97.55W
06/24/2018                   OKLAHOMA           OK   PUBLIC

            PICTURE OF LARGE TREE DOWN ON SOCIAL MEDIA.
            TIME ESTIMATED FROM RADAR/OBS.

&&

PW
Special weather statement, Jun 24, 7:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
847 PM CDT SUN JUN 24 2018

OKZ018-019-024-025-250215-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
847 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher...
northwestern Oklahoma...southwestern Logan and northeastern Canadian
Counties Until 915 PM CDT....

AT 840 PM CDT, a strong thunderstorm was located near Cashion, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Guthrie, Piedmont, Cashion, Cedar Valley, Cimarron City, Navina and
Seward.

This includes Interstate 35 between mile markers 151 and 153.

LAT...LON 3566 9770 3580 9783 3594 9758 3579 9738
TIME...MOT...LOC 0140Z 233DEG 23KT 3578 9770

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wichita

When
June 24, 8:30 PM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Recorded by Sheppard air force base ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763305.